Institutional members access full text with Ovid®

Febrile Reaction With Elevated CPK After a Single Electroconvulsive Therapy (ECT) in an Adolescent Patient With Severe Bipolar Disorder

Bryson, Ethan O. MD*; Pasculli, Rosa M. BA; Briggs, Mimi C. BA; Popeo, Dennis MD; Aloysi, Amy S. MD; Kellner, Charles H. MD

doi: 10.1097/YCT.0b013e31823dfeb0
Brief Clinical Report Letters

Abstract: This report describes the electroconvulsive therapy (ECT) course of a 15-year-old male with severe bipolar disorder unresponsive to medical management. After his first treatment, the patient exhibited fever, elevated creatine phosphokinase levels, and leukocytosis. Treatment was halted although the patient reported an improvement in symptoms, which was not maintained with pharmacotherapy alone. Subsequent treatments were completed without adverse reactions, and the patient entered remission. We discuss the possible causes of this reaction and remind the reader that a single adverse event does not always require the abandonment of a treatment modality.

From the Departments of *Anesthesiology and †Psychiatry, Mount Sinai School of Medicine, New York, NY.

Received for publication June 7, 2011; accepted June 22, 2011.

Reprints: Ethan O. Bryson, MD, Department of Anesthesiology, Mount Sinai Hospital, One Gustave L Levy Place, New York, NY 10029 (e-mail: ethan.bryson@mountsinai.org).

The authors have no conflict of interest to declare. Support was provided solely from institutional and departmental sources.

© 2012 by Lippincott Williams & Wilkins